North Carolina, 2003

Hail in North Carolina, May 2, 2003

May 2, 2003 · NWS RNK · 9 events in 6 counties and zones

Thunderstorms during the afternoon and evening hours on the 2nd produced hail up to half dollar size. Hail up to three quarters of an inch in diameter covered the ground in Dobson, East Bend, and 2 miles northeast of Reidsville.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

Thunderstorms during the afternoon and evening hours on the 2nd produced hail up to half dollar size. Hail up to three quarters of an inch in diameter covered the ground in Dobson, East Bend, and 2 miles northeast of Reidsville.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at May 2, 2:20 PM EST, 1 hour 10 minutes earlier.

Area forecast discussion, May 2, 2:20 PM EST, 1 hour 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG, VA
320 PM EDT FRI MAY 2 2003

CONVECTIVE COMPLEX MOVING FROM EASTERN TENNESSEE INTO WEST NORTH
CAROLINA ATTM. SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 800 PM FOR
ASHE...WATAUGA...ALLEGHANY AND WILKES COUNTIES IN NORTH CAROLINA.
THIS ACTIVITY AND ANY OTHER ACTIVITY THAT DEVELOPS DURING THE HEAT
OF THE DAY EXPECTED TO BE GONE BY LATE THIS EVENING.

BACK DOOR COLD FRONT TO MOVE INTO NORTHEASTERN ZONES LATE
TONIGHT/SATURDAY MORNING AND CONTINUE SOUTHWARD DURING THE DAY.
UPPER LEVEL SYSTEM APPROACHING THE AREA DURING THE AFTERNOON
COMBINED WITH LINGERING MOISTURE AND INSTABILITY...MAINLY IN THE
SOUTH AND WEST FOR SOME MORE AFTERNOON AND EVENING THUNDERSTORMS. AS
THE UPPER SYSTEM MOVES BY DURING THE NIGHT...HAVE CONTINUED THE
THREAT FOR PRECIPITATION THROUGH THE NIGHT.

NEXT SYSTEM FAST ON THE HEELS OF THE FIRST SYSTEM EXPECTED TO IMPACT
THE AREA BEGINNING IN THE WEST SUNDAY NIGHT. SHOWERS POSSIBLE LATE
IN THE WEST AND EVERYWHERE ON MONDAY. THINK THERE WILL BE PLENTY
CLOUDS FROM LATE SUNDAY NIGHT THROUGH MONDAY NIGHT AS A WARM FRONT
APPROACHES THE AREA. ENSEMBLE GFS MOS GOING ANYWHERE FROM 60 TO 85
FOR ROANOKE FOR A HIGH ON MONDAY. AS A RESULT OF THE CLOUDS AND THE
WARM FRONT STILL LIKELY TO BE LOCATED TO THE SOUTHWEST...AM LEANING
TOWARDS THE LOWER SIDE OF THE RANGE. TUESDAY AND WEDNESDAY WE WILL
BE IN THE WARM SECTOR WITH SCATTERED...MAINLY AFTERNOON AND EVENING
SHOWERS AND THUNDERSTORMS.

HAVE IGNORED THE GFS HANDLING ON THE SYSTEM THAT IT PREDICTS WILL
IMPACT THE AREA LATE IN THE WEEK. HAVE FOLLOWED THE CANADIAN/ECMWF
SOLUTION WHICH BRINGS THE COLD FRONT THROUGH THE AREA LATE WEDNESDAY
NIGHT AND THE FIRST PART OF THURSDAY. HIGH PRESSURE BUILDS IN FOR
FRIDAY WITH DRY WEATHER EXPECTED.

EMLAW/JJ

FIRST GUESS NUMBERS:
ROA   55  69  47  67 /  30  30  30  10
LYH   54  67  47  65 /  30  30  30  10
DAN   58  70  48  69 /  40  30  30  10
BLF   50  63  44  65 /  30  30  30  10
LWB   50  64  44  65 /  30  30  30  10
BCB   52  66  45  67 /  30  30  30  10
TNB   50  65  44  64 /  40  30  30  10

.RNK...
NC...NONE.
VA...NONE.
WV...NONE.
Hazardous weather outlook, May 2, 11:40 AM EST, 3 hours 50 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-031130-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
1240 PM EDT FRI MAY 2 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA...
WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA.

.DAY ONE...TODAY

THERE WILL BE SCATTERED THUNDERSTORMS...MAINLY IN THE MOUNTAINS...
LATE THIS AFTERNOON. ISOLATED STORMS MAY APPROACH SEVERE LIMITS...
BUT WIDESPREAD SEVERE WEATHER IS NOT EXPECTED. PLEASE REFER TO THE
HAZARDOUS WEATHER OUTLOOK...SPSRNK...FOR MORE DETAILS.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LAT ETHIS AFTERNOON.

06

In the hours before

Special weather statement, May 2, 11:35 AM EST, 3 hours 55 minutes before
NCZ001>006-018-019-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-022230-
SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
1235 PM EDT FRI MAY 2 2003

...ISOLATED SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON IN THE
MOUNTAINS...

AN APPROACHING COLD FRONT WILL RESULT IN SCATTERED SHOWERS AND
THUNDERSTORMS LATE THIS AFTERNOON AND EARLY THIS EVENING IN THE
MOUNTAINS. ISOLATED STORMS COULD REACH SEVERE LIMITS...WITH DAMAGING
WINDS AND DIME SIZED OR LARGER HAIL.

AS THESE THUNDERSTORMS IN THE MOUNTAINS MOVE EAST INTO THE FOOTHILLS
AND PIEDMONT...MAINLY THIS EVENING...THEY WILL BE WEAKENING. THERE
IS A SLIGHT CHANCE THAT THUNDERSTORMS MAY DEVELOP IN THE PIEDMONT
LATE THIS AFTERNOON. IF THEY DO...THEY COULD REACH SEVERE LEVELS.

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

JJ
Special weather statement, May 2, 12:54 PM EST, 2 hours 36 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-022100-

SPECIAL WEATHER STATEMENT...CORRECTED
NATIONAL WEATHER SERVICE BLACKSBURG VA
154 PM EDT FRI MAY 2 2003

CORRECTED TYPO

...ISOLATED SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON IN THE
MOUNTAINS...

AN APPROACHING COLD FRONT WILL RESULT IN SCATTERED SHOWERS AND
THUNDERSTORMS BEGINNING BETWEEN 3:30 PM AND 4:30 PM IN THE MOUNTAIN
EMPIRE AND NORTHWEST NORTH CAROLINA MOUNTAINS.  SHOWERS AND
THUNDERSTORMS WILL BEGIN TO DEVELOP IN THE GREENBRIER AND NEW
RIVER VALLEY DURING RUSH HOUR.   ISOLATED STORMS COULD REACH SEVERE
LIMITS...WITH DAMAGING WINDS AND DIME SIZED OR LARGER HAIL.

AS THESE THUNDERSTORMS MOVE EAST THIS EVENING...INTO THE FOOTHILLS
AND PIEDMONT...THEY WILL BE WEAKENING.  THERE IS A SLIGHT CHANCE
THAT THUNDERSTORMS MAY DEVELOP IN THE PIEDMONT LATE THIS AFTERNOON.
IF THEY DO...THEY COULD REACH SEVERE LEVELS.

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

RCS
Special weather statement, May 2, 2:32 PM EST, 58 minutes before
NCZ001-002-018-022100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
332 PM EDT FRI MAY 2 2003

...SEVERE THUNDERSTORMS IS LIKELY THIS AFTERNOON IN THE NORTHWEST
NORTH CAROLINA MOUNTAINS...

A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR
WATAUGA...ASHE...ALLEGHANY AND WILKES COUNTIES IN NORTH CAROLINA.

AN APPROACHING COLD FRONT WILL RESULT IN SCATTERED SHOWERS AND
THUNDERSTORMS MOVING THROUGH THE AREA BETWEEN 3:50 PM AND 5:00 PM IN
THE NORTHWEST NORTH CAROLINA MOUNTAINS.  THESE THUNDERSTORMS HAVE A
HISTORY OF PRODUCING WIND SPEEDS UP TO 70 MPH...TOPPLING TREES AND
DISRUPTING POWER.

SKYWARN SPOTTER ACTIVATION IS NEEDED.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

RCS
Special weather statement, May 2, 2:54 PM EST, 36 minutes before
VAZ007-009-015-022100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
354 PM EDT FRI MAY 2 2003

...SEVERE THUNDERSTORMS IS POSSIBLE THIS AFTERNOON IN THE MOUNTAIN
EMPIRE AND SOUTHWEST VIRGINIA MOUNTAINS...

AN APPROACHING COLD FRONT WILL RESULT IN SCATTERED SHOWERS AND
THUNDERSTORMS MOVING THROUGH THE AREA BETWEEN 4:00 PM AND 5:00 PM IN
THE MOUNTAIN EMPIRE COUNTIES AND SOUTHWEST VIRGINIA MOUNTAINS.
THESE THUNDERSTORMS HAVE A HISTORY OF PRODUCING WIND SPEEDS UP TO 50
MPH...TOPPLING TREES AND DISRUPTING POWER.

SKYWARN SPOTTER ACTIVATION IS NEEDED.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

RCS

The radar

The Knoxville radar (KMRX), 151 km away, was scanning. The volume nearest the first event began at 20:30 UTC.

Open the radar archive at this moment

Event by event

9 hail. Local standard time, as filed.

Hail, Watauga

When
May 2, 3:30 PM EST
Where
Watauga County, Zionville
Measured
0.75 in hail
Reported by
POST OFFICE
Coordinates
36.333, -81.733

Hail, Surry

When
May 2, 3:52 PM EST
Where
Surry County, Dobson
Measured
0.75 in hail
Reported by
UNKNOWN
Coordinates
36.400, -80.717

Hail, Ashe

When
May 2, 3:54 PM EST
Where
Ashe County, Warrensville
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
36.467, -81.517

Hail, Yadkin

When
May 2, 4:15 PM EST
Where
Yadkin County, East Bend
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
36.217, -80.517

Hail, Yadkin

When
May 2, 4:46 PM EST
Where
Yadkin County, East Bend
Measured
0.75 in hail
Reported by
AMATEUR RADIO
Coordinates
36.217, -80.517

Hail, Rockingham

When
May 2, 5:30 PM EST
Where
Rockingham County, Stoneville
Measured
0.88 in hail
Reported by
POST OFFICE
Coordinates
36.467, -79.900

Hail, Rockingham

When
May 2, 6:07 PM EST
Where
Rockingham County, 2 mi NE of Reidsville
Measured
0.75 in hail
Reported by
UNKNOWN
Coordinates
36.383, -79.633

Hail, Caswell

When
May 2, 6:40 PM EST
Where
Caswell County, 5 mi W of Yanceyville
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
36.400, -79.417

Hail, Caswell

When
May 2, 6:45 PM EST
Where
Caswell County, 2 mi E of Yanceyville
Measured
1.25 in hail
Reported by
AMATEUR RADIO
Coordinates
36.400, -79.300

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2003Every state in 2003This day in weather historyWarnings in North Carolina, May 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5355817, 5355818, 5355820, 5355819, 5355821, 5355822, 5355906, 5355823, 5355905.